Diagnostic Challenge!

Consider the following case…

Let’s say you have a 45yo male who presents unresponsive with bradycardia, hypotension, respiratory depression, and miosis. EMS tried narcan with limited success. Accucheck is normal. You decide to repeat the narcan and again the patient moans and moves around some, but then becomes unresponsive. I’ll tell you this is a toxicology case. What other drug would produce a set of symptoms like this? I’ll give you a hint…its commonly used for blood pressure control.

This is a common presentation of clonidine overdose. For those of you who have worked with me awhile you know I detest this medication. The unpredictability of acute BP reduction, the potential for withdrawal when stopped and this presentation above contribute to my feelings. Here are a few things to remember about clonidine overdose:

1. It acts centrally by stimulating pre-synaptic alpha-2 adrenergic receptors found in the medulla. This causes decreased sympathetic outflow throughout the body, thus lowering the blood pressure. This is why it is sometimes used for ADD, smoking cessation and opiate withdrawal.

2. It will transiently respond to narcan. So if you have a patient with an opiate-like toxidrome who transiently responds to narcan, consider clonidine.

3. Treatment is supportive: charcoal if acute, airway protection, fluids, dopamine if necessary, atropine. Clonidine is not dialyzable.

4. Many over-the-counter eye drops and nasal sprays such as Visine and Afrin are closely related to clonidine, so if they are ingested, the patient can exhibit a clonidine-like toxidrome.

5. Clonidine withdrawal can mimic alcohol withdrawal. It can be treated the same with benzodiazepines.

By the way, this was the first post created on my iPad 2! If you haven’t tried yet, check out the blog on your smart phone or iPad. The site is optimized for mobile devices, and is actually quite slick!

Reference: Emergency Physicians Monthly Newsletter, April 2011 page 7
Or you can visit the website: EP Monthly

Advertisements

One thought on “Diagnostic Challenge!

Comments are closed.